Alert archive / Iowa / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 438, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 21, 2008, 3:53 AM CDT for 7 counties in Iowa. It was in force for 67 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 21, 2008, 3:53 AM CDT (08:53 UTC)
- Expired
- Jul 21, 2008, 5:00 AM CDT
- In force
- 67 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
Counties Jasper County, IA, Lucas County, IA, Mahaska County, IA, Marion County, IA, Monroe County, IA, Poweshiek County, IA, Warren County, IA
The radar
The Des Moines radar (KDMX), 86 km from the middle of the area, began a volume at 08:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 21, 4:10 AM CDT | TSTM WND DMG | Grinnell, IA | NUMEROUS TREE LIMBS DOWN. POWER OUT IN TOWN. |
| Jul 21, 4:19 AM CDT | TSTM WND GST 60 | 2 Nw Montezuma, IA | |
| Jul 21, 4:19 AM CDT | TSTM WND GST 66 | 1 Ne Montezuma, IA | MEASURED BY KCCI-TV SCHOOLNET SITE |
| Jul 21, 4:24 AM CDT | TSTM WND DMG | 3 Nne Grinnell Airport, IA | TREE DAMAGE ON GRINNELL COLLEGE CAMPUS. FROM GRINNELL COLLEGE SECURITY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 20, 11:25 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 8.9 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1891 J/kg
- Mixed-layer CIN
- -56 J/kg
- Mixed-layer LCL
- 1142 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDMX 210853
SVRDMX
IAC099-117-123-125-135-157-181-211000-
/O.NEW.KDMX.SV.W.0438.080721T0853Z-080721T1000Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
353 AM CDT MON JUL 21 2008
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN JASPER COUNTY IN CENTRAL IOWA...
POWESHIEK COUNTY IN CENTRAL IOWA...
NORTHERN LUCAS COUNTY IN SOUTH CENTRAL IOWA...
MAHASKA COUNTY IN SOUTH CENTRAL IOWA...
SOUTHEASTERN MARION COUNTY IN SOUTH CENTRAL IOWA...
MONROE COUNTY IN SOUTH CENTRAL IOWA...
SOUTHEASTERN WARREN COUNTY IN SOUTH CENTRAL IOWA...
* UNTIL 500 AM CDT.
* AT 348 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 80 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 18 MILES WEST OF GRINNELL
TO MELCHER-DALLAS TO 9 MILES WEST OF LUCAS...OR ALONG A LINE
EXTENDING FROM 33 MILES NORTHEAST OF DES MOINES TO 27 MILES
SOUTHEAST OF DES MOINES TO 36 MILES SOUTH OF DES MOINES...AND
MOVING EAST AT 55 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
MELCHER-DALLAS BY 355 AM CDT...
KNOXVILLE AIRPORT...LUCAS AND KNOXVILLE BY 400 AM CDT...
PELLA AIRPORT...CHARITON AIRPORT...WILLIAMSON AND PELLA BY 405 AM
CDT...
GRINNELL AIRPORT AND MARYSVILLE BY 410 AM CDT...
THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 178 AND 204.
GO TO A BASEMENT OR SMALL INTERIOR ROOM. EXTENSIVE DAMAGE IS LIKELY.
EVACUATE MOBILE HOMES...AND SEEK SHELTER IN A STURDY BUILDING. SEVERE
STRAIGHT LINE WINDS CAN SOUND LIKE A TORNADO...AND PRODUCE SIMILAR
DAMAGE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 AM CDT MONDAY
MORNING FOR IOWA.
THIS STORM HAS A HISTORY OF PRODUCING WIDESPREAD WIND DAMAGE ACROSS
CENTRAL IOWA.
LAT...LON 4150 9233 4150 9241 4116 9241 4116 9264
4103 9265 4096 9286 4101 9356 4116 9358
4128 9350 4129 9314 4152 9301 4152 9285
4186 9277 4186 9230
TIME...MOT...LOC 0853Z 284DEG 46KT 4180 9298 4126 9322
4105 9355
$$3 follow-up statements
000
WWUS53 KDMX 210912
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
412 AM CDT MON JUL 21 2008
IAC099-117-123-125-135-157-181-211000-
/O.CON.KDMX.SV.W.0438.000000T0000Z-080721T1000Z/
LUCAS IA-MONROE IA-JASPER IA-POWESHIEK IA-MAHASKA IA-MARION IA-
WARREN IA-
412 AM CDT MON JUL 21 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 AM CDT
FOR SOUTHEASTERN WARREN...SOUTHEASTERN MARION...MAHASKA...
POWESHIEK...EASTERN JASPER...MONROE AND NORTHERN LUCAS COUNTIES...
AT 410 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL
SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 80 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 10 MILES NORTH OF MALCOM TO
LEIGHTON TO MELROSE...OR ALONG A LINE EXTENDING FROM 27 MILES WEST OF
MARENGO TO 29 MILES NORTHWEST OF OTTUMWA TO 38 MILES WEST OF
OTTUMWA...MOVING EAST AT 61 MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
UNIVERSITY PARK...OSKALOOSA...MONTEZUMA AND BROOKLYN BY 420 AM
CDT...
KEOMAH VILLAGE...HARTWICK...GUERNSEY AND DEEP RIVER BY 425 AM
CDT...
OSKALOOSA AIRPORT AND ROSE HILL BY 430 AM CDT...
THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 179 AND 203.
THIS STORM HAS A HISTORY OF PRODUCING WIDESPREAD WIND DAMAGE ACROSS
CENTRAL. THIS IS AN EXTREMELY DANGEROUS SITUATION.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 AM CDT MONDAY
MORNING FOR IOWA.
LAT...LON 4150 9233 4150 9241 4116 9241 4116 9264
4103 9265 4096 9286 4101 9356 4116 9358
4128 9350 4129 9314 4152 9301 4152 9285
4186 9277 4186 9230
TIME...MOT...LOC 0912Z 270DEG 53KT 4185 9255 4131 9280
4097 9310
$$000
WWUS53 KDMX 210925
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
425 AM CDT MON JUL 21 2008
IAC117-181-210935-
/O.CAN.KDMX.SV.W.0438.000000T0000Z-080721T1000Z/
LUCAS IA-WARREN IA-
425 AM CDT MON JUL 21 2008
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WARREN AND
NORTHERN LUCAS COUNTIES IS CANCELLED...
AT 423 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EITHER WEAKENED OR
MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE THREAT TO
LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS
BEEN CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 AM CDT MONDAY
MORNING FOR IOWA.
LAT...LON 4150 9233 4149 9241 4116 9241 4116 9264
4103 9265 4096 9286 4099 9308 4130 9313
4152 9301 4152 9285 4186 9277 4186 9230
TIME...MOT...LOC 0925Z 270DEG 55KT 4184 9227 4131 9252
4097 9282
$$
IAC099-123-125-135-157-211000-
/O.CON.KDMX.SV.W.0438.000000T0000Z-080721T1000Z/
MONROE IA-JASPER IA-POWESHIEK IA-MAHASKA IA-MARION IA-
425 AM CDT MON JUL 21 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 AM CDT
FOR EASTERN MARION...MAHASKA...POWESHIEK...EASTERN JASPER AND MONROE
COUNTIES...
AT 423 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL
SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 80 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM HARTWICK TO KEOMAH VILLAGE
TO ALBIA...OR ALONG A LINE EXTENDING FROM 13 MILES WEST OF MARENGO TO
19 MILES WEST OF SIGOURNEY TO 23 MILES WEST OF OTTUMWA...MOVING EAST
AT 64 MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
OSKALOOSA AIRPORT BY 430 AM CDT...
FREMONT BY 435 AM CDT...
THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 179 AND 203.
THIS STORM HAS A HISTORY OF PRODUCING WIDESPREAD WIND DAMAGE ACROSS
CENTRAL IOWA. THIS IS AN EXTREMELY DANGEROUS SITUATION.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 AM CDT MONDAY
MORNING FOR IOWA.
LAT...LON 4150 9233 4149 9241 4116 9241 4116 9264
4103 9265 4096 9286 4099 9308 4130 9313
4152 9301 4152 9285 4186 9277 4186 9230
TIME...MOT...LOC 0925Z 270DEG 55KT 4184 9227 4131 9252
4097 9282
$$000
WWUS53 KDMX 210939
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
439 AM CDT MON JUL 21 2008
IAC099-125-135-210949-
/O.CAN.KDMX.SV.W.0438.000000T0000Z-080721T1000Z/
MONROE IA-JASPER IA-MARION IA-
439 AM CDT MON JUL 21 2008
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN MARION...EASTERN
JASPER AND MONROE COUNTIES IS CANCELLED...
AT 436 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EITHER WEAKENED OR
MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE THREAT TO
LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS
BEEN CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 AM CDT MONDAY
MORNING FOR IOWA.
LAT...LON 4150 9233 4150 9241 4116 9241 4116 9264
4128 9265 4142 9269 4178 9261 4184 9245
4186 9230
TIME...MOT...LOC 0939Z 270DEG 55KT 4184 9198 4131 9224
4097 9254
$$
IAC123-157-211000-
/O.CON.KDMX.SV.W.0438.000000T0000Z-080721T1000Z/
POWESHIEK IA-MAHASKA IA-
439 AM CDT MON JUL 21 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 AM CDT
FOR EASTERN MAHASKA AND POWESHIEK COUNTIES...
AT 436 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 16 MILES EAST OF HARTWICK TO 9 MILES EAST OF ROSE HILL
TO 18 MILES SOUTH OF OSKALOOSA AIRPORT...OR ALONG A LINE EXTENDING
FROM MARENGO TO SIGOURNEY TO 10 MILES WEST OF OTTUMWA...MOVING EAST
AT 63 MPH.
THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 188 AND 203.
THIS STORM HAS A HISTORY OF PRODUCING WIDESPREAD WIND DAMAGE ACROSS
CENTRAL IOWA. THIS IS AN EXTREMELY DANGEROUS SITUATION.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 AM CDT MONDAY
MORNING FOR IOWA.
LAT...LON 4150 9233 4150 9241 4116 9241 4116 9264
4128 9265 4142 9269 4178 9261 4184 9245
4186 9230
TIME...MOT...LOC 0939Z 270DEG 55KT 4184 9198 4131 9224
4097 9254
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 2:50 AM CDT, 1 hour 3 minutes earlier.
Area forecast discussion, Jul 21, 2:50 AM CDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 250 AM CDT MON JUL 21 2008 .SHORT TERM /TODAY-TONIGHT/... TODAYS FORECAST HINGES GREATLY ON EFFECTS AND REMNANT AIRMASS OF MCS CURRENTLY MOVING THROUGH CENTRAL IOWA. WHEREVER THE BOUNDARY SETTLES WILL BE WHERE THE AFTERNOON AND NIGHTTIME CONVECTION WILL DEVELOP AND MOVE ALONG LATER TODAY. WILL TIME THE MAIN MCS OUT OF THE AREA...BUT LINGER SOME CHANCE POPS IN ITS WAKE AND NORTH OF OUTFLOW. TEMPERATURES IN THE FOOTPRINT OF THE MCS MAY HAVE A SLIGHTLY HARDER TIME RECOVERING 100 PERCENT TODAY...SO BUMP TEMPS DOWN ACROSS CENTRAL PORTIONS. EC/GFS/SREF MAINTAIN THE FRONT A LITTLE FARTHER NORTH AND REDEVELOP THUNDERSTORMS OVER THE SOUTHERN THIRD FOR TONIGHT RIGHT IN 850 MB MOISTURE AXIS WHICH ONLY SHIFTS SLIGHTLY SOUTH FROM CURRENT POSITION. WILL BUMP POPS INTO THE LIKELY CATEGORY SOUTH OF HWY 34 FOR NOW AND LET LATER SHIFTS MAKE ADJUSTMENTS. THERE IS A SECONDARY SHORTWAVE IN SOUTH CENTRAL CANADA THAT WILL DIVE SOUTHEAST AND THRU THE UPPER MIDWEST THIS AFTERNOON AND EVENING...AND THIS WILL LIKELY ENHANCE THE LIFT NEAR THE BOUNDARY. STILL WILL BE PLENTY OF MOSITURE AROUND...BUT LOW LEVEL JET...INSTABILITY...AND SHEAR NOT EXPECTED TO BE AS STRONG AS WHAT WE ARE EXPERIENCING RIGHT NOW. HOWEVER...STILL ENOUGH SHEAR TO MAINTAIN ORGANIZATION AND EVEN A TORNADO THREAT NEAR THE BOUNDARY IN THE LATE AFTN AND EARLY EVENING. .LONG TERM /TUESDAY THROUGH SUNDAY/... EXCEPT FOR POTENTIAL LINGERING STORMS IN THE MORNING ACROSS THE FAR SOUTH...TUESDAY APPEARS TO BE A QUIET DAY LARGELY UNDER THE INFLUENCE OF CANADIAN SFC HIGH PRESSURE. NO CHANGES MADE TO FORECAST BEYOND TUESDAY. ...FROM PREVIOUS DISCUSSION... AS A MID LEVEL RIDGE PASSES THROUGH THE MIDWEST WEDNESDAY NIGHT...A SURFACE TROUGH WILL CARRY THE OLD BOUNDARY THROUGH FROM THE WEST PROVIDING HIGHER RAIN CHANCES. HAVE BUMPED POPS UP TO AROUND 40 WED NIGHT/THURS AS FORECAST MODELS HAVE BEEN FAIRLY CONSISTENT WITH THIS SCENARIO. SEVERE WEATHER WILL BE A POSSIBILITY HERE AS WE SHOULD BE ABLE TO DESTABILIZE WITH SOUTHEASTERLY FLOW ON THE BACKSIDE OF THE DEPARTING SFC HIGH...AND WNW MID LEVEL FLOW WILL PROVIDE SOME SHEAR FOR STORMS TO WORK WITH. ONCE THIS SYSTEM WORKS THROUGH BY LATE THURSDAY WE WILL ONCE AGAIN BE IN NORTHWESTERLY FLOW WITH SLIGHTLY BELOW NORMAL TEMPERATURES AND LOWER RAIN CHANCES THROUGH THE WEEKEND. && .AVIATION...21/06Z CONVECTION NOW DEVELOPING RAPIDLY ALONG A KFOD-KDSM-KOTM LINE AND EXPECT THIS TREND TO CONTINUE OVER THE NEXT SEVERAL HOURS. SEVER WEATHER ENVIRONMENT IN PLACE OVERNIGHT...AND EXPECT LARGER LINE OF STORM OVER NORTHWEST IOWA TO MOVE THROUGH THE AREA OVERNIGHT. HAVE TEMPOS OD SEVERE WIND GUSTS AT KFOD-KDSM AND KOTM IN THE 7-11 UTC TIMEFRAME. && .DMX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH IN EFFECT FOR CENTRAL IOWA...BETWEEN HIGHWAYS 3 AND 92...UNTIL 7 AM CDT MONDAY. && SHORT TERM...MOYER LONG TERM...MOYER/LEE AVIATION...RUSSELL
Hazardous weather outlook, Jul 20, 3:31 PM CDT, 12 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 331 PM CDT SUN JUL 20 2008 IAZ023>028-033>039-044>050-058>062-212045- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK- 331 PM CDT SUN JUL 20 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF CENTRAL IOWA BETWEEN HIGHWAY 3 AND HIGHWAY 92. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH MID EVENING WITH A FEW SEVERE STORMS POSSIBLE WITH THE PRIMARY THREAT BEING QUARTER SIZED HAIL. MORE SIGNIFICANT THUNDERSTORMS ARE ANTICIPATED TO DEVELOP AFTER 10 PM. QUARTER SIZED HAIL AND DAMAGING WINDS TO 70 MPH ARE POSSIBLE WITH THIS ACTIVITY ALONG WITH ISOLATED TORNADOES. IN ADDITION...VERY HEAVY RAINFALL IS POSSIBLE WITH THE OVERNIGHT ACTIVITY WITH THE POTENTIAL FOR ONE TO THREE INCHES OF RAIN OVER A SHORT PERIOD OF TIME. THIS RAINFALL ALONG WITH SATURATED SOILS FROM RECENT HEAVY RAINS WILL CREATE THE POTENTIAL FOR FLASH FLOODING. A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA TONIGHT. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A FEW SEVERE THUNDERSTORMS ARE POSSIBLE MONDAY. ADDITIONAL CHANCES FOR THUNDERSTORMS ARE IN THE FORECAST FOR WEDNESDAY THROUGH THURSDAY...WITH WEDNESDAY NIGHT BEING THE NEXT BEST CHANCE FOR A LARGE COMPLEX OF THUNDERSTORMS AND ATTENDANT SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT ESPECIALLY OVERNIGHT. RAINFALL REPORTS WOULD ALSO BE APPRECIATED. IAZ057-070>075-081>086-092>097-212045- AUDUBON-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 331 PM CDT SUN JUL 20 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE WEATHER THROUGH THE PERIOD. THE GREATEST POTENTIAL FOR A FEW SEVERE STORMS IS AFTER 10 PM TONIGHT. QUARTER SIZED HAIL AND DAMAGING WINDS TO 65 MPH ARE THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MONDAY. DAMAGING WINDS AND LARGE HAIL ARE THE MAIN THREATS. LOCALLY HEAVY RAINFALL MAY LEAD TO PONDING WATER AND SHORT TERM RISES ON AREA STREAMS AND CREEKS. ADDITIONAL CHANCES FOR THUNDERSTORMS ARE IN THE FORECAST FOR WEDNESDAY NIGHT AND THURSDAY...WITH WEDNESDAY NIGHT BEING THE NEXT BEST CHANCE FOR A LARGE COMPLEX OF THUNDERSTORMS AND ATTENDANT SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE TONIGHT ESPECIALLY AFTER 10 PM. IAZ004>007-015>017-212045- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- 331 PM CDT SUN JUL 20 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE WEATHER THROUGH THE PERIOD. THE GREATEST POTENTIAL FOR A FEW SEVERE STORMS IS AFTER 10 PM TONIGHT. QUARTER SIZED HAIL AND DAMAGING WINDS TO 65 MPH ARE THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ISOLATED NON SEVERE THUNDERSTORMS ARE POSSIBLE MONDAY. ADDITIONAL CHANCES FOR THUNDERSTORMS ARE IN THE FORECAST FOR WEDNESDAY NIGHT AND THURSDAY...WITH WEDNESDAY NIGHT BEING THE NEXT BEST CHANCE FOR A LARGE COMPLEX OF THUNDERSTORMS AND ATTENDANT SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE TONIGHT ESPECIALLY AFTER 10 PM. DONAVON
In the hours before
Local storm report, Jul 21, 3:44 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
344 AM CDT MON JUL 21 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 AM TSTM WND DMG S GUTHRIE CENTER 41.68N 94.50W
07/21/2008 GUTHRIE IA TRAINED SPOTTER
POWER OUT. NUMEROUS TREE LIMBS DOWN. ONE 18 INCHES.
PICKED UP SWING SET AND ROLLED IT ACROSS THE YARDS. TIME
ESTIMATED.
&&
SMALLLocal storm report, Jul 21, 3:46 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
346 AM CDT MON JUL 21 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 AM TSTM WND GST SSW PRAIRIE CITY 41.59N 93.24W
07/21/2008 E70 MPH JASPER IA TRAINED SPOTTER
&&
BMOYERLocal storm report, Jul 21, 3:48 AM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
348 AM CDT MON JUL 21 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0309 AM TSTM WND DMG PERRY 41.84N 94.10W
07/21/2008 DALLAS IA AMATEUR RADIO
ONE FOOT DIAMETER TREE DOWN. OTHER WIDESPREAD TREE
DAMAGE.
&&
SMALLLocal storm report, Jul 21, 3:49 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
349 AM CDT MON JUL 21 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0328 AM TSTM WND DMG MINBURN 41.76N 94.03W
07/21/2008 DALLAS IA LAW ENFORCEMENT
SIGNIFICANT TREE AND POWER POLE DAMAGE. SEVERAL TREES
BLOCKED.
&&
BMOYERLocal storm report, Jul 21, 3:51 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
351 AM CDT MON JUL 21 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0348 AM TSTM WND GST PRAIRIE CITY 41.60N 93.24W
07/21/2008 M65 MPH JASPER IA TRAINED SPOTTER
&&
MRUSSELLLocal storm report, Jul 21, 3:52 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
352 AM CDT MON JUL 21 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0313 AM TSTM WND GST DAWSON 41.84N 94.22W
07/21/2008 E100 MPH DALLAS IA LAW ENFORCEMENT
TRAINED SPOTTER REPORTS ESTIMATED 100 MPH WIND GUST AND
TREES UPROOTED IN DAWSON.
0314 AM TSTM WND DMG PERRY 41.84N 94.10W
07/21/2008 DALLAS IA LAW ENFORCEMENT
LAW ENFORCEMENT REPORTS TREES DOWN IN PERRY.
0315 AM TSTM WND GST DALLAS CENTER 41.68N 93.98W
07/21/2008 E70.00 MPH DALLAS IA LAW ENFORCEMENT
DALLAS COUNTY LAW ENFORCEMENT REPORTS ESTIMATED 70 MPH
WIND GUST IN DALLAS CENTER.
0325 AM TSTM WND DMG 3 S DEDHAM 41.86N 94.82W
07/21/2008 CARROLL IA TRAINED SPOTTER
TRAINED SPOTTER REPORTS WIDESPREAD POWER LINE DAMAGE IN
THE CARROLL AREA.
0325 AM TSTM WND DMG 3 S DEDHAM 41.86N 94.82W
07/21/2008 CARROLL IA TRAINED SPOTTER
TRAINED SPOTTER REPORTS EXTENSIVE POWER LINE DAMAGE IN
THE CARROLL AREA.
0327 AM TSTM WND DMG NNW WOODWARD 41.86N 93.93W
07/21/2008 DALLAS IA TRAINED SPOTTER
TRAINED SPOTTER REPORTS WHOLE TREES DOWN IN WOODWARD WITH
WIND GUSTS ESTIMATED AT 75 MPH. ALSO REPORTS DIME TO
NICKEL SIZED HAIL FELL AT APPROXIMATELY 300 AM.
&&
LEEThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 1:09 AM CDT | Severe Thunderstorm Warning | DMX | Dallas, Polk | 51 min |
| Jul 21, 1:10 AM CDT | Severe Thunderstorm Warning | DMX | Carroll, Crawford, Sac | 65 min |
| Jul 21, 1:15 AM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marion | 45 min |
| Jul 21, 1:33 AM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marion, Polk, Warren | 42 min |
| Jul 21, 1:47 AM CDT | Flash Flood Warning | DMX | Crawford, Sac | 4 hr |
| Jul 21, 1:54 AM CDT | Areal Flood Advisory | DMX | Calhoun, Humboldt, Pocahontas, Webster | 3 hr |
| Jul 21, 2:00 AM CDT | Severe Thunderstorm Warning | DMX | Mahaska, Marion | 45 min |
| Jul 21, 2:03 AM CDT | Severe Thunderstorm Warning | DMX | Audubon, Calhoun, Carroll, Greene, Guthrie | 57 min |
| Jul 21, 2:10 AM CDT | Tornado Warning | DMX | Calhoun, Carroll, Sac | 50 min |
| Jul 21, 2:19 AM CDT | Severe Thunderstorm Warning | DMX | Boone, Greene | 41 min |
| Jul 21, 2:20 AM CDT | Flash Flood Warning | DMX | Carroll | 3 hr |
| Jul 21, 2:33 AM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas, Greene, Guthrie, Polk, Story | 57 min |
| Jul 21, 2:39 AM CDT | Flash Flood Warning | DMX | Mahaska | 4 hr |
| Jul 21, 2:48 AM CDT | Tornado Warning | DMX | Boone, Dallas, Greene | 42 min |
| Jul 21, 2:51 AM CDT | Severe Thunderstorm Warning | DMX | Mahaska, Wapello | 27 min |
| Jul 21, 3:06 AM CDT | Severe Thunderstorm Warning | DMX | Marshall, Story | 54 min |
| Jul 21, 3:14 AM CDT | Severe Thunderstorm Warning | DMX | Madison, Marion, Polk, Warren | 61 min |
| Jul 21, 3:16 AM CDT | Severe Thunderstorm Warning | DMX | Wapello | 17 min |
| Jul 21, 3:17 AM CDT | Tornado Warning | DMX | Polk | 28 min |
| Jul 21, 3:21 AM CDT | Areal Flood Advisory | DMX | Boone, Dallas, Greene, Jasper, Polk, Story | 3 hr |
| Jul 21, 3:22 AM CDT | Severe Thunderstorm Warning | DMX | Jasper | 53 min |
| Jul 21, 3:53 AM CDT | Areal Flood Advisory | DMX | Jasper, Madison, Marshall, Story, Warren | 8 days |
| Jul 21, 4:05 AM CDT | Severe Thunderstorm Warning | DMX | Marshall, Tama | 40 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.